I'm a 54 year old woman and havent had a period in 12 months and absolutely no blood or even spotting or discharge. I just had a vaginal ultrasound which shows thickening of my uterus. Today I had a uterine biopsy. What would cause this thickening if I am in menopause and does the thickening get thinner? Just something else to worry about now. Please advise. Thank you
The lining of the uterus increases in thickness in the premenopause due to estrogen in the first half of the cycle. In the second half, estrogen continues and progesterone is added to level of the thickening and compact the lining and get it ready for an an egg if fertilization occurs. If there is no pregnancy, the lining sheds and it all starts over again.
In menopause, estrogen is low and the lining usually does not get thick. If an ultrasound suggests the lining is thick (> 4 millimeters), the cause could be due to certain medications, production of estrogen in you body somewhere, or it could be a polyp that looks like the lining is thick. There are other causes as well.
Checking the lining is the right thing to do. As you now know, it is a minor procedure and taking some Tylenol or Motrin or similar analgesics an hour before will help. Most of the time the findings are benign and go away with minimal treatment or medication. Rarely, there could be a more serious problem such as uterine cancer which from your history is much more unlikely than likely. Most likely, it will not be cancer but finding out so you don't have to worry is very important.
Machelle M. Seibel, MD
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.